ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

A medication error trifecta!


From the June 12, 2002 issue


PROBLEM: A confused, agitated, and combative patient was admitted to an ER with severe nausea, vomiting and a reported seizure. His initial diagnosis was "viral gastroenteritis." The patient had been taking WELLBUTRIN (bupropion) for depression. Six weeks prior to his admission he was seen by his physician, who gave him new prescriptions for all his medications. But this time, he prescribed them using generic names. Unfortunately, the patient continued taking his original prescription for Wellbutrin and also started taking the new prescription for generic bupropion. Around the same time, he attended a smoking cessation program where he was referred to another physician who gave him a prescription for ZYBAN (bupropion). Thus, he began taking Zyban, bupropion, and Wellbutrin - all at the same time. The patient had given the physician who prescribed Zyban a list of his other medications. All three medicines were listed as "active meds" in the physician's notes with no apparent recognition of the triplication. The ER staff, unit nurses, pharmacists, the attending physician, and a consultant neurologist also missed the error. A 3rd-year medical student found the error after looking up the generic names of all the patient's medicines. If the student had not found the error, the reporter believes that the patient would have been sent home on the same triplicate therapy, totaling 600 mg daily. Fortunately, the problem was noticed and the patient was discharged from the hospital after 24 hours of intravenous hydration.

Some pharmaceutical companies select different brand names for products with the same active ingredient when it is FDA-approved for different indications. In addition to Zyban and Wellbutrin, other examples include PROPECIA and PROSCAR (both finasteride), and SARAFEM and PROZAC (both fluoxetine). Marketing issues may drive the practice of assigning a new trademark when the same active ingredient is used for a different indication, but other issues also may be involved. For example, FDA allowed Lilly to use Sarafem for premenstrual dysphoric disorder because Prozac (approved for depression, obsessive-compulsive disorder and bulimia) may have a stigma associated with it and women may not want to use it under that name. Also, third party reimbursement may be available only for certain approved indications (e.g., bupropion therapy may be covered for depression [Wellbutrin] but not for smoking cessation [Zyban]).

SAFE PRACTICE RECOMMENDATION: Multiple names for products increase the likelihood of duplicate or triplicate therapy. Duplicate therapy also may occur when branded generic products are available from different manufacturers; when the same drug is dispensed from two pharmacies under two different names; or when one physician prescribes the product by its brand name and another by its generic name (e.g., COUMADIN and warfarin). Fragmented health care adds to the problem. A good drug history is essential to prevent errors. Alert patients to this problem and teach them the generic and brand name of products when applicable. Encourage patients to keep a medication list and bring it with them when they seek care. Tell them to have their prescriptions dispensed from the same pharmacy if possible. Manufacturers should clearly warn patients on the package label and accompanying information that the active ingredient is available under both names.

If you have encountered similar problems, we would appreciate hearing from you! Please submit reports to us at ismpinfo@ismp.org by July 12, 2002. We also would like to hear your opinion on this issue and any other error reduction strategies that you think would be helpful.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP